Iowa, 2010

Flash Flood and Hail in Iowa, July 19, 2010

July 19, 2010 · NWS DVN · 2 events in 1 county or zone

Heavy rains resulted in flash flooding of parts of Van Buren County during the morning of July 19. Some non-severe hail was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains resulted in flash flooding of parts of Van Buren County during the morning of July 19. Some non-severe hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 2:30 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 2:30 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON JUL 19 2010

.SYNOPSIS...
06Z SFC ANALYSIS HAS A LOW OVER KP58 IN LOWER MICHIGAN WITH A FRONT
RUNNING SOUTHWEST INTO NORTHERN MISSOURI BEFORE TURNING WEST AND
BECOMING A BOUNDARY INTO SOUTHERN NEBRASKA. ANOTHER LOW WAS NEAR
KHLC WITH A STATIONARY FRONT EAST SOUTHEAST INTO CENTRAL MISSOURI.
WEAK MESO LOWS WERE IN SOUTH DAKOTA WITH THE ONE AROUND KPIR
ASSOCIATED WITH A SMALL THUNDERSTORM COMPLEX. RADAR/SATELLITE TRENDS
INDICATE WEAK CONVECTION IN WAA ACROSS NORTHERN IOWA WITH STRONGER
CONVECTION ALONG THE MISSOURI RIVER IN THE BETTER LLJ. DEW POINTS
WERE IN THE 70S SOUTH OF IOWA WITH 60S FROM NEBRASKA INTO WISCONSIN.

&&

.SHORT TERM...TODAY AND TONIGHT

THE NEXT 24 HRS WILL BE QUITE INTERESTING WITH VERY ACTIVE WX AND
SVR STORMS A GOOD BET.

NEWLY DEVELOPED MCS ALONG THE MISSOURI RIVER IS A NEW VARIABLE IN
THE IMMEDIATE SHORT TERM. CORFIDI VECTORS SUGGEST AN ESE MOVEMENT
FOR THE NEXT SEVERAL HRS THAT BECOME MORE EASTERLY AFTER 12Z. WEAK
WAA SHRA/TSRA NEAR KALO CONTINUE TO MOVE ESE AS WELL. CURRENT POP
GRIDS FOR THIS MORNING INDICATE ISOLD/SCT CONVECTION WHICH SHOULD
HOLD FOR NOW. A BIGGER CONCERN IS CONVECTION AND ORGANIZED MCS
ACTIVITY FOR THIS AFTERNOON.

AN ORGANIZED MCS...LIKELY SVR...SHOULD BE MOVING ACROSS IOWA BY
EARLY AFTERNOON AND MOVE THROUGH THE CWFA MID TO LATE AFTERNOON AND
EVENING. SEVERAL PARAMETERS POINT TO A POSSIBLE DERECHO. THUS WILL
INCREASE POPS AND ADD MENTION OF DAMAGING WINDS. THE QUESTION IS
WHERE WILL THE DERECHO GO. CURRENT DAY 1 OUTLOOK POINTS TO THE
CENTRAL/SOUTHERN CWFA WHICH MAKES SENSE AS THE SVR MCS WOULD TRACK
ALONG THE GRADIENT OF INSTABILITY. HOWEVER...CURRENT CONVECTION IN
SOUTH DAKOTA WOULD SUGGEST POSSIBLY THE CENTRAL/NORTHERN CWFA
DEPENDING UPON WHICH MCS IS THE INITIATION SEED FOR THE SVR MCS.

A SVR MCS SHOULD BE OVER THE CWFA BY LATE AFTERNOON/EARLY EVENING SO
WILL CONTINUE WITH THE MENTION OF DAMAGING WINDS INTO THE EVENING.
MODELS SHOW STRONG WAA OCCURRING THE PLAINS THIS EVENING WHICH MAY
RESULT IN ANOTHER MCS MOVING INTO THE AREA LATE TONIGHT.   ...08...

.LONG TERM...TUESDAY THROUGH SUNDAY

ESSENTIALLY NO CHANGE IN THE LONG WAVE PATTERN THROUGH THE WEEK
WITH NEAR-ZONAL FLOW SPANNING THE NORTHERN U.S. PRECISE MODEL
TIMING OF SHORT WAVES EMBEDDED IN THIS FLOW IS NOT
TRUSTWORTHY...PARTICULARLY THE WEAKER WAVES. THROUGH MUCH OF THE
WORK WEEK...PARALLEL SURFACE BOUNDARY WILL MEANDER IN THE I-70 TO
I-80 CORRIDOR...OCCASIONALLY LIFTING NORTH WHEN PUSHED BY
SOUTHERLY RETURN FLOW...AND ALTERNATIVELY REINFORCED AND SHIFTED
BY STORM OUTFLOWS.

POSITION OF THE BOUNDARY FROM DAY TO DAY WILL BE KEY IN PINPOINTING
LOCATION OF GREATEST POTENTIAL FOR MCS AND SEVERE WEATHER
DEVELOPMENT. MODELS CONSISTENTLY CONTINUE TO DEPICT...AND THUS
CONFIDENCE IS REASONABLY HIGH...THAT BOUNDARY WILL BE IN OR VERY
NEAR THE CWFA THROUGH FRIDAY. SO FOR NOW HAVE CONTINUED THE BROAD
BRUSH APPROACH TO POPS THROUGH THE WEEK WITH THE DETAILS AND
FINE-TUNING LEFT TO THE SHORTER TERM FORECAST EACH DAY.

DEW POINTS IN THE 70S PLUS PRECIPITABLE WATERS IN THE 125 TO 200
PERCENT OF NORMAL RANGE THROUGH THE PERIOD SUGGEST HEAVY RAIN WILL
BE SIGNIFICANT THREAT. OCCASIONAL MODEL-PROGGED 2000 TO 4000 J/KG
CAPES ALSO SUPPORT POTENTIAL SEVERE WEATHER THREAT.

AT THIS POINT...BEST POTENTIAL FOR A PRECIP-FREE DAY WILL BE
THURSDAY AS THE WARM FRONT LIFTS NORTH AND MOST OR ALL OF THE CWFA
ENDS UP IN THE WARM SECTOR.  THIS MORNINGS MODEL RUNS ARE A BIT
SLOWER THAN PREVIOUS RUNS AND HOLD ON TO THE WARM-FRONTAL PRECIP
INTO THURSDAY..SO THIS BEARS WATCHING.

STRONG CFP FRIDAY NIGHT WILL PAVE THE WAY FOR THE FIRST AIR MASS
CHANGE WE/VE SEEN IN A WHILE AND A PRIMARILY DRY WEEKEND.

&&

.AVIATION...
CONVECTION IN WEAK WAA NEAR KALO WL CONT MOVG EAST SOUTHEAST. NEW
CONVECTION IS DVLPG ACRS SOUTHERN IA IN STRONGER WAA. WL NOWCAST
CONVECTION UP UNTIL 12Z TAF ISSUANCE WITH VCTS PLANNING. A SVR MCS
SHOULD RACE ACROSS IA AND POSSIBLY AFFECT SEVERAL TAF SITES IN THE
19Z-01Z TIME FRAME. WL GO VCTS FOR THIS MCS AS TIMING WL LIKELY NOT
BE KNOWN UNTIL THE 18Z TAFS. VFR WX TO BE SEEN OUTSIDE OF SHRA/TSRA.
MORNING CONVECTION MAY RESULT IN 3-5SM AND 3KFT CIGS. AFTERNOON
CONVECTION MAY BRIEFLY CAUSE BLO 1SM AND ARND 1KFT CIGS.   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

08/33/08
Hazardous weather outlook, Jul 19, 4:03 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT MON JUL 19 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
503 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS FOR
AREAS WEST OF INTERSTATE 380 AND HIGHWAY 218. THE REMAINDER OF THE
AREA HAS A SLIGHT RISK OF SEVERE STORMS. THE MAIN THREAT IS DAMAGING
WINDS. THE TIMING IS STILL SOMEWHAT UNCERTAIN. HOWEVER...THE MOST
LIKELY TIME PERIOD WOULD BE THIS AFTERNOON AND EARLY EVENING.

AN EMERGENCY MANGER CONFERENCE CALL MAY BE HELD LATER THIS
MORNING FOR PORTIONS OF THE AREA.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE
EXPECTED TO AFFECT THE OUTLOOK AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY REACH SEVERE LEVELS...MAINLY ALONG AND
SOUTH OF INTERSTATE 80.   THE PRIMARY THREAT WITH THESE STORMS WILL
BE DAMAGING WINDS...HEAVY RAIN...AND POSSIBLY LARGE HAIL. IF STORMS
TRACK ACROSS THE SAME AREAS...THEN THERE WILL AN INCREASED RISK OF
FLASH FLOODING AND RIVER FLOODING.

THE FOCUS FOR THUNDERSTORMS WILL SHIFT SLOWLY NORTH THURSDAY AND
FRIDAY...BRINGING AN INCREASED THREAT OF THUNDERSTORMS TO THE
REMAINDER OF THE OUTLOOK AREA.  IT IS TOO EARLY TO DETERMINE IF ANY
OF THESE STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 19, 5:46 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     AUGUSTA                 40.23N 90.95W
07/18/2010  E50 MPH          HANCOCK            IL   CO-OP OBSERVER

            OBSERVER ALSO RELAYED SEVERAL LARGE TREES AND NUMEROUS
            BRANCHES DOWN AROUND THE AREA. DELAYED REPORT.

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 169 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Van Buren

When
July 19, 6:50 AM CST
Where
Van Buren County, 0.52 mi E of Milton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.670, -92.160

Flash Flood, Van Buren

When
July 19, 7:51 AM CST to 10:00 AM CST
Where
Van Buren County, 1.48 mi NNW of Indian Lake Park to 0.52 mi W of Indian Lake Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.650, -91.760

Heavy rains of 1.25 inches in about 35 minutes resulted in flash flooding of a road about 5 miles northwest of Croton, IA or in the vicinity of Farmington, IA during the morning of July 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248503, 248506.